An 18-month-old female ingested up to ten 200 mg. phenazopyridine tablets in the evening. She slept through the night without incident but was noted eight hours later to have pink urine and vomitus. Twelve hours after ingestion she presented to the emergency department with cyanosis and lethargy. A methemoglobin level drawn on admission was 60.9 percent. Therapy with methylene blue, 10 mg. (0.83 mg./kg.) given over 30 minutes and oxygen was instituted. An arterial blood gas on 100 percent oxygen revealed a pH 7.39, pO2 36.8 mm Hg, pCO2 36.8 mm Hg, HCO3 20.6 meq/L. It is very possible that this was a mixed-venous blood sample. A repeat methemoglobin determination, thirty minutes later, revealed a level of 22.5 percent, which declined to 13.5 percent 13 hours post admission. The remaining clinical course was uneventful and the child was discharged approximately 24 hours after admission.
This case illustrates the potential for delayed onset of profound methemoglobinemia after an accidental ingestion of two grams of phenazopyridine by a toddler.
Phenazopyridine is an AZO dye that has been used as a genitourinary analgesic since the 1920's.1 It is currently available as a single agent and in combination products with antiinfective agents such as sufisoxazole and sulfamethoxazole and with antispasmodic agents. Despite fairly widespread use of phenazopyridine, reports of serious toxicity are relatively uncommon. It should be noted that toxicity may occur with acute accidental or intentional overdoses as well as with chronic administration of therapeutic doses.
Phenazopyridine toxicity most commonly manifests as hemolytic anemia,2-7 and/or methemoglobinemia1,3,7-10 in patients with acute overdose or during chronic therapeutic use. Because neonates have both an immature NADH-dependent methemoglobin reductase system and higher levels of fetal hemoglobin,11-12 they are more susceptible to the oxidative stresses which can be seen with phenazopyridine. Acute renal failure and hepatitis have also been reported.13-16
Hemolytic anemia has been reported with chronic therapeutic use2-6 and with acute overdoses7 of phenazopyridine and may be the only sign of toxicity. It has been observed in patients with2,5 and without4,7 glucose-6-phosphate dehydrogenase (G6PD) deficiency and is characterized by the presence of Heinz bodies. A peripheral smear may reveal the presence of "bite" cells or degmacytes. The mechanism for hemolytic anemia with phenazopyridine use has not been described.
The resulting anemia may be severe enough to require replacement transfusions.1 A baseline hemoglobin/hematocrit and peripheral smear may be warranted to monitor for the occurrence of hemolytic anemia.
Methemoglobinemia is a serious complication which can occur with acute phenazopyridine ingestions. Phenazopyridine is metabolized to aniline which, in turn, is metabolized to three compounds which are strong oxidants. These metabolites cause hemoglobin to be oxidized to methemoglobin which is unable to transport oxygen.3 The presence of significant amounts of methemoglobin causes normal hemoglobin to hold on tighter to oxygen. This results in less oxygen release to tissues, and therefore hypoxia. This is reflected in a leftward shift of the oxyhemoglobin dissociation curve.17 Therefore, in cases of methemoglobinemia, a normal pO2 should be expected even in patients with cyanosis. However, a decrease in pO2 as well as oxygen saturation has been noted.7-9 Patients with G6PD deficiency appear to be more susceptible to methemoglobinemia.1
If methemoglobin levels are analyzed soon after sampling, levels may correlate with clinical signs and symptoms.
|25 percent||mild intoxication, slight cyanosis|
|25-50 percent||headache, weakness, lightheadedness, marked cyanosis|
|50-70 percent||exertional dsypnea, increasing lethargy|
|70 percent||coma, convulsions, death|
Methemoglobinemia is treated with methylene blue which converts methemoglobin to oxyhemoglobin. Supplemental oxygen should be instituted while preparing for methylene blue therapy. The criteria for methylene blue therapy include symptomatic patients and asymptomatic patients with methemoglobin levels greater than 30 percent. Intravenous methylene blue is given slowly over several minutes in a dose of 1 to 2 mg./kg. of a 1percent solution. This can be repeated every four hours as necessary. The blue color of methylene blue may impart a transitory cyanosis to the patient which clears as the methylene blue is converted to the active and colorless leukomethylene blue.1 It is theoretically possible that repeat doses may be required in phenazopyridine ingestions due to persistent and prolonged production of toxic metabolites. If a patient does not respond to methylene blue therapy, the occurrence of G6PD deficiency or an overdose of methylene blue should be suspected. Patients with G6PD deficiency, with severe symptoms, may require exchange transfusion. Methylene blue in high doses is itself an oxidant. Therefore, if too much methylene blue is given to a patient it can actually cause methemoglobinemia.
Transient acute oliguric13,14 or nonoliguric15,16 renal failure may be seen with large doses13,15,16 or prolonged use14 of phenazopyridine. This most commonly occurs in elderly patients with diminished renal function. Rarely have patients with normal renal function developed acute renal failure.13,16 Renal toxicity due to phenazopyridine may be a direct effect of the drug and/or its metabolites, or may be secondary to hypoxic injury when methemoglobinemia occurs.13 Treatment is usually supportive. Peritoneal dialysis has not been found to be useful in removing phenazopyridine.13
Jaundice, liver function test abnormalities,18 and hypersensitivity hepatitis19 due to phenazopyridine have been reported. Discontinuation of the drug and supportive care usually results in resolution of symptoms.
Although toxicity with phenazopyridine is relatively uncommon, when it does occur, it may present with a varied and potentially serious clinical picture. Acute overdoses or prolonged use of therapeutic doses may present with hemolytic anemia, methemoglobinemia or acute renal failure.
In the case presented, the only symptom of phenazopyridine toxicity observed was cyanosis with profound methemoglobinemia. Methemoglobinemia responded rapidly to methylene blue therapy. The delay in onset of methemoglobinemia in this case, which has been reported only to a limited extent,10 is noteworthy and suggests that a prolonged observation period may be necessary.
Call our 24-hour toll-free emergency hotline